Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Fort Worth, TX

January 12, 2005Kaufman County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 12, 2005, 6:56 PM CST for Kaufman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 6:56 PM CST (00:56 UTC)
Expired
Jan 12, 2005, 10:00 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Kaufman County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 83 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 130100
FFWFWD
TXC257-130400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWEST KAUFMAN COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF FORNEY AND AREAS AROUND THE ROCKWALL
  FORNEY DAM

* UNTIL 1000 PM CST

* AT 655 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA... AND
  OTHER THUNDERSTORMS WITH VERY HEAVY RAINFALL APPROACHING THE
  WARNED AREA FROM THE SOUTHWEST.

* THE STORM PRODUCING VERY HEAVY RAIN WILL AFFECT RURAL AREAS OF
  NORTHWEST KAUFMAN COUNTY THROUGH 745 PM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3270 9651 3270 9635 3282 9635 3282 9650

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 6:25 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 12, 6:25 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
625 PM CST WED JAN 12 2005

CORRECTED TO ADD WATCH/WARNING/ADVISORY SECTION.

.UPDATE...
THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. HAVE ALSO CLEARED
MONTAGUE...GRAYSON...COOKE...WISE...DENTON AND COLLIN COUNTIES
FROM SEVERE THUNDERSTORM WATCH #2. ADJUSTMENTS TO THE TEMPS/POPS/QPF
HAVE ALSO BEEN MADE.  #58

&&

.AVIATION...
540 PM CST WED JAN 12 2005
EXPECT LINE OF STORMS TO CONTINUE TO FILL IN AND ORGANIZE DURING THE
NEXT HOUR.  BELIEVE THAT SIGNIFICANT THUNDER IS JUST ABOUT OVER FOR
FTW...AND WILL CLEAR REMAINING TAF SITES BY 7-8 PM.  WESTERLY WIND
SHIFT EXPECTED IN A COUPLE HOURS WITH COLD FRONT MOVING THROUGH
AROUND 8-9Z PER EXTRAPOLATION AND RUC FORECASTS.  KEPT PREVIOUS
FORECAST OF SOME TEMPO MVFR CIGS FOR COLD AIR STRATUS BEHIND THE
FRONT BEFORE DOWNGLIDE CAN SCOUR MOISTURE OUT.  TR/92

&&

.DISCUSSION...
400 PM CST WED JAN 12 2005
CURRENT WATER VAPOR IMAGERY SUGGESTS THAT UPPER VORT MAX OVER
SOUTHWEST KANSAS CONTINUES TO ASSUME MORE OF A NEUTRAL TILT...IN
RESPONSE TO PHASING OF TWO SEPARATE VORTICES SEEN EARLIER THIS
MORNING. THIS HAS ALLOWED SURFACE CYCLOGENESIS TO BECOME FOCUSED
OVER NORTHWEST OKLAHOMA THIS AFTERNOON...RESULTING IN A RAPID
EASTWARD MOVEMENT OF BOTH A PREFRONTAL SURFACE TROUGH AND PACIFIC
FRONT ACROSS CENTRAL TEXAS. THE CURRENT LINEAR BAND OF THUNDERSTORMS
DEVELOPING FROM KGYI SOUTHWARD TO KDFW IS ASSOCIATED WITH
CONVERGENCE ALONG THE PREFRONTAL TROUGH...WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT NOW OCCURRING ALONG THE TRUE PACIFIC FRONT
FROM KLAW/KDUC...SOUTHWARD TO JUST WEST OF KLUD. LARGE SCALE ASCENT
ASSOCIATED WITH DIFFERENTIAL PVA...COUPLED WITH LOW-LEVEL
CONVERGENCE...HAS SUBSTANTIALLY WEAKENED THE INVERSION THAT WAS
PRESENT ACROSS THE REGION EARLIER THIS MORNING. THUS...WE WILL USE
HIGHEST POPS ACROSS THE NORTHERN ZONES EARLY THIS EVENING. AS THE
UPPER SYSTEM ACCELERATES NORTHEASTWARD THIS EVENING...THE PACIFIC
FRONT WILL SURGE EASTWARD ACROSS NORTH TEXAS...WITH SOME LINGERING
ACTIVITY POSSIBLE AFTER MIDNIGHT IN THE FAR EASTERN ZONES. GIVEN
STRENGTH OF FORCING...ALONG WITH MODERATE INSTABILITY AND 55-65
KNOTS OF DEEP LAYER SHEAR...SEVERE WEATHER IS A DISTINCT POSSIBILITY
ACROSS THE NORTHERN HALF OF THE AREA THIS EVENING.

SHORT TERM GUIDANCE FROM THE ETA/NGM/GFS IS IN EXCELLENT AGREEMENT
ON SURFACE COLD FRONT SWEEPING ACROSS THE FORECAST AREA EARLY
THURSDAY MORNING...ALLOWING A MIXTURE OF NORTH PACIFIC AND CANADIAN
AIR TO FILTER INTO TEXAS. MODELS ARE HINTING AT A GOOD COVERAGE OF
POSTFRONTAL STRATUS ON THURSDAY MORNING...WITH CLEARING SKIES
EXPECTED BY AFTERNOON. A SLOW MODERATION IN TEMPERATURE IS EXPECTED
THROUGH SATURDAY...WHEN ANOTHER SURGE OF COLD AIR WILL BE MOVING
INTO THE SOUTHERN PLAINS. HOWEVER...THIS FRONT APPEARS TO BE VERY
SHALLOW AND LACKING THE UPPER SUPPORT NECESSARY FOR A STRONG
SOUTHWARD SURGE. NONETHELESS...WE WILL FORECAST A BRIEF FRONTAL
INTRUSION INTO THE NORTHERN ZONES ON SATURDAY...BEFORE A
STRENGTHENING LEE CYCLONE ALLOWS THE FRONT TO MOVE NORTHWARD AGAIN
ON SUNDAY.

ANOTHER POTENTIALLY STRONGER SURGE OF COLD AIR IS POSSIBLE TOWARD
THE BEGINNING OF NEXT WEEK...BUT WITH SIGNIFICANT DIFFERENCES IN THE
OUTPUT FROM THE LONG RANGE GFS AND ECMWF...WE WILL NOT COOL
TEMPERATURES TOO DRASTICALLY AT THIS TIME. BOTH MODELS AGREE THAT A
POWERFUL UPPER LOW APPROACHING ALASKA FROM THE WEST WILL AMPLIFY
UPPER RIDGING OVER THE EASTERN PACIFIC DURING THIS PERIOD...WITH
PERHAPS A COLDER AIRMASS MOVING INTO THE NORTHERN/CENTRAL PLAINS.
SOME LIGHT RAIN IS POSSIBLE WITH THE FRONTAL PASSAGE ON MONDAY...
WITH REMAINDER OF THE FORECAST LEFT DRY AT THIS TIME. 65/DD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  38  52  29  55 /  20   0   0   0
WACO, TX              42  55  30  57 /  20   0   0   0
PARIS, TX             42  47  24  50 /  40   0   0   0
DENTON, TX            37  50  26  53 /  20   0   0   0
MCKINNEY, TX          39  49  26  52 /  40   0   0   0
DALLAS, TX            39  53  29  56 /  20   0   0   0
TERRELL, TX           41  52  28  55 /  20   0   0   0
CORSICANA, TX         43  54  30  56 /  20   0   0   0
TEMPLE, TX            43  56  31  57 /  20   0   0   0

&&

TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CST WEDNESDAY FOR ZONES
TXC119...TXC147...TXC223...TXC231...TXC277.

SEVERE THUNDERSTORM WATCH UNTIL 1100 PM CST WEDNESDAY FOR ZONES
TXC001...TXC027...TXC145...TXC161...TXC213...TXC257...TXC289...
TXC293...TXC331...TXC349...TXC379...TXC395...TXC467.

&&
Hazardous weather outlook, Jan 12, 3:24 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CST WED JAN 12 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
324 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS...
THROUGH MIDNIGHT. AFTER MIDNIGHT...THERE IS A CHANCE OF
THUNDERSTORMS...GENERALLY EAST OF A BONHAM...KAUFMAN...CORSICANA
...CAMERON LINE. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY EAST OF INTERSTATE
35.

In the hours before

Special weather statement, Jan 12, 5:32 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
532 PM CST WED JAN 12 2005

TXZ095-106-130030-
DELTA-LAMAR-
532 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 532 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF PARIS TO 15 MILES SOUTHEAST OF BONHAM...MOVING
NORTHEAST AT 35 MPH.

ARTHUR CITY...BLOSSOM...BROOKSTON...COOPER...CUNNINGHAM...DEPORT...
PARIS...PATTONVILLE...PETTY...POWDERLY AND SUMNER ARE IN THE PATH OF
THIS LINE OF STORMS.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Local storm report, Jan 12, 6:09 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
609 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG    ROYSE CITY               32.98N  96.33W
01/12/2005                  ROCKWALL            TX   LAW ENFORCEMENT

            TREES DOWNED IN ROYSE CITY
Special weather statement, Jan 12, 6:22 PM CST, 34 minutes before
130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #2 HAS BEEN REMOVED FROM
  MONTAGUE        GRAYSON         COOKE           WISE
  DENTON          COLLIN

SEVERE THUNDERSTORM WATCH #2 REMAINS IN EFFECT FOR
  DELTA           FANNIN          HOPKINS         HUNT
  LAMAR
Special weather statement, Jan 12, 6:44 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
644 PM CST WED JAN 12 2005

TXZ091>093-102>104-130100-
COLLIN-COOKE-DENTON-GRAYSON-MONTAGUE-WISE-
644 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #2 HAS BEEN REMOVED FROM
  MONTAGUE        GRAYSON         COOKE           WISE
  DENTON          COLLIN

TXZ094-095-105>107-130100-
DELTA-FANNIN-HOPKINS-HUNT-LAMAR-
644 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #2 REMAINS IN EFFECT FOR
  DELTA           FANNIN          HOPKINS         HUNT
  LAMAR
Special weather statement, Jan 12, 6:53 PM CST, 3 minutes before
130500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
653 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #5 REMAINS IN EFFECT FOR
  ANDERSON        BELL            FALLS           FREESTONE
  HENDERSON       KAUFMAN         LEON            LIMESTONE
  MILAM           NAVARRO         RAINS           ROBERTSON
  VAN ZANDT
Special weather statement, Jan 12, 6:54 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CST WED JAN 12 2005

TXZ121>123-135-146>148-158-160>162-174-175-130500-
ANDERSON-BELL-FALLS-FREESTONE-HENDERSON-KAUFMAN-LEON-LIMESTONE-MILAM-
NAVARRO-RAINS-ROBERTSON-VAN ZANDT-
654 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #5 REMAINS IN EFFECT FOR
  ANDERSON        BELL            FALLS           FREESTONE
  HENDERSON       KAUFMAN         LEON            LIMESTONE
  MILAM           NAVARRO         RAINS           ROBERTSON
  VAN ZANDT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:11 PM CSTSevere Thunderstorm WarningFWDDelta, Lamar64 min
Jan 12, 6:29 PM CSTSevere Thunderstorm WarningFWDHunt46 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.